July 16, 2014

Might as well face it, you're addicted to steroids!

Warning - this has nothing to do with cooking or baking!

It's taken a little bit for me to work up the courage to post this, but I knew I had to get my story out there. Please take it with a grain of salt, as this is *my* experience, and will not happen to everyone; however, I feel that it's important enough to share. If I can save one person from going through this, it's worth it.

I've been pretty withdrawn, anti-social, and a bit un-Beth-like for the past 6 months, and this is the reason why:


When you deal with life-long eczema, every doctor you see will tell you the same thing: "You need steroids." They will also tell you that you shouldn't use it for more than 2 weeks because it will thin your skin, but what do you do when your eczema re-appears immediately after the 2 weeks are up? You go back to your dermatologist, and take another course of oral prednisone (another steroid) or you get a higher dose topical steroid. And the cycle goes on....for 30-something years, in my case.

In late January, I stopped using all my topical steroids because they stopped working. Within days, my eczema worsened. The rash spread from a few regular spots (the back of my hands, lips, and arms) to my whole body. It kept spreading. I developed night sweats, insomnia, and lost my appetite. I was also cold...like a bone-deep chill that kept me hunched over, shivering, at all hours. Some days, I dressed in 3 layers, only to sweat through them all, but I was still freezing. Yet despite being cold, my skin burned. I developed Reynauds in my fingers, and they turned purple/white at the slightest chill. I spiked fevers, had horrible headaches, terrible fatigue, and a general sense of "cobwebs" in my head that I just couldn't clear. The worst was the shedding. It was like a fine dust of skin-snow followed me everywhere I went. It was gross and incredibly embarrassing.

Alex and I were really worried and couldn't figure out what was wrong. We thought it was my elimination diet, and that I was just lacking basic nutrients which was leading to my chills and lack of circulation. So I ate more fat, and added loads of oils. I tried organic lotions, creams, supplements, and oils. Nothing helped. In sheer desperation, I turned to Google, and got my first inkling of my problem when I found this:

"The term "Red Skin Syndrome" was coined by Dr Marvin Rapaport MD, an American dematologist who has worked with many patients suffering from eczema and found that overuse of topical steroid creams can cause nasty side effects when withdrawn. Common symptoms include weeping, burning skin when a steroid cream is discontinued. In many cases, overuse of potent steroid creams causes the skin to enter a cycle of addiction, with doctors prescribing more potent steroids to treat the worsening skin condition."

More research on "Topical Steroid Addiction/Red Skin Syndrome" lead me to ITSAN (Int'l Topical Steroid Awareness Network) and a whole community of people with my exact symptoms. I read through their checklist and cried:
  • Red, burning skin
  • Unbelievable, extremely intense itching
  • Shedding or flaking skin
  • Edema: Swollen skin or swollen body parts containing fluid.
  • Oozing skin
  • Raw, painful skin
  • Eczema-like rashes spread from area of skin that was originally affected by eczema
  • Difficulty regulating body temperature
  • Exhaustion.
  • Insomnia or difficulty maintaining a normal sleep schedule.
  • Loss of appetite.
  • Very, very dry skin that has the look and feel of plastic.
Finally, I had a name for what I was experiencing: Topical Steroid Withdrawal (TSW). The only problem was (and still is) that not a single medical professional believed me. My dermatologist insisted I needed more steroids to clear this up, and he scoffed when I told him about my strange symptoms. My GP recommended yet another dermatologist, who listened compassionately, but still recommended I go back on steroids.

There is one dermatologist out in LA who specializes in this, but he has become so overwhelmed with patients that a mere phone call is $500. So I turned to the community of TSW sufferers and used their collective knowledge to handle the past 6 months. One of the scariest things about TSW is that it can last for months. There is no set time-frame for how long it will take for your body to recover from years of steroid use and addiction. Some of the people I "met" have been dealing with this for years. YEARS! It remains a constant source of frustration for all of us that we haven't been able to find a doctor to help. There are thousands of people dealing with TSW, either personally or as a caregiver/parent, and we all have the exact same symptoms, brought on in the exact same manner. Yet the general Western medical community denies that this is a problem.

The pictures above are from late February/early March, when I was in the worst of it. Now, in July, I'm very much improved. I believe that my saving grace has been due to the fact that I used over the counter cortisone cream (Cortaid 10 and generic equivalents) over most of my body. I saved the hard-core prescription stuff for serious spots; lips, eyes, elbows, neck, backs of my hands, and behind my knees. Now, these are the areas that continue to flare and cycle in TSW, while the rest of my body has continued to heal.


While parts of me look normal, my skin is still far from healed. I can't stand any lotions or creams as it sends me into an immediate flare and full-body rash/itch fest. I can't tolerate make-up, face wash, or any sunscreen. Even the tiniest bit of sweat gives me a rash. Every morning, I wake up with swollen eyes and lips, due to retained fluids. I still keep ice packs within easy reach at home, so that I can put them on a flare-up and help numb the itch away. And I'm still nervous that I could re-flare at any point. 

I've been told by "TSW Veterans" that you do eventually heal. Your skin gradually becomes normal again, you can use lotions/creams/make-up, you can work out without fear, and you can eat anything you want without reactions. Many of them have also lost their life-long eczema when they came out on the other side of TSW. So, I'm hopeful. I just don't know when it will happen for me. 

So that's my story. It's hard to be social when your eyes are swollen shut, your skin is hot pink, and you can't even tolerate a short shower without severe pain. I'm thankful to be past that point, and I'm incredibly grateful to my friends and family for being so supportive. I've also started taking my life back, which feels awesome. I wear short sleeves and shorts/skirts most days, and try not to care about the flares on my arms or legs. I'm back to baking, even if I can't eat it  yet. And physically, I feel like me...which is the most important thing. 

For more information on TSW, I encourage you to visit www.itsan.org.

Note: WOW. I am incredibly humbled and overwhelmed by the positive support I've received on this. I put it out into the "blog world" just to share my experience and help get the word out about topical steroids. I also wanted to clarify/explain what I've been dealing with so that my friends and family know I wasn't trying to avoid them personally all this time! Thank you all for the positive messages, support and love. 
For those of you interested in learning more, here is a small sample of the blogs from fellow TSW sufferers. 

1 comments:

Heather Strausbaugh said...Best Blogger Tips[Reply to comment]Best Blogger Templates

I'm so glad you shared this, even more excited that you are on your way to recovery. I know how hard this has been for you. xo